Fat intake keeps your HDL high. That is, if you eat a cube of butter a day, your HDL will improve quite a bit. However, moderation is key. No one is recommending you eat a cube of butter... can't be too good for anyone.
Nearly all dietary cholesterol comes from animal fat of some type... like chicken or beef or meat, eggs, and milk products like cheese or cream or butter or milk. Consumption of Dietary cholesterol usually does not have a big impact on cholesterol levels in your blood... for most folks anyway... as your liver makes all the cholesterol that your body needs. You do not need dietary cholesterol. However, most folks with high cholesterol can attibute this to their liver making way too much cholesterol, requiring a medication to bring it down.
Regarding medication... my belief is that any supplement you take in high doses... including but not limited to niacin, RYR, fish oil, vitamin B's Pantethine, etc... is indeed a medication. Just because you can purchase a supplement over the counter does not mean it can't or won't cause harm to you. You should keep your Doctor appraised of all supplements and medications you are taking.
What happens to a lot of the folks freaking out (me included at one time) about learning they have high cholesterol is that they start removing all dietary cholesterol from their diet. But by doing so, they replace that food with sugars and carbs... and most don't realize this.
For instance, Folks replace their salad dressing with fat-free... except most fat-free products replace the fat with high fructose corn surup in their attempt to mimmic the texture of fat. The same with low fat and fat free milk... the milk packers replace the fat with lactose (milk sugar) because fat free milk would taste like crap without it. And they do not have to tell you they manipulate the milk with added sugar because lactose IS
milk. Whole milk has way less carbs than non-fat... and cream has way less carbs than whole milk.
But an increase in carbs can have two bad effects: Higher LDL and higher triglycerides. Another is weight gain. Carbs are not very satiating when it comes to appetite... so you tend to eat more.
I did a vegan diet for about a year with zero dietary cholesterol from animal fat. My blood test after nine months of this showed that my cholesterol went through the roof due to this diet... higher than it has ever been. And my HDL went down markedly... the only time it has ever been under 40.
To contrast this, when I did Atkins for about a year... eating all the fatty food I wanted and cuting wayyyy back on carbs... my cholesterol actually improved (lowered) a bit. And my HDL went UP dramtically... like to 55. But my my cholesterol numbers were still much higher than normal.
Meds that I have tried over the last 16 years are Baychol, Pravachol, Lipitor, Whelcol, and Niaspan. Niaspan was the only medication to lower cholesterol into the "normal" range... something even statins could not boast for me. I did statins for about 6-8 of the 16 years I've been trying to lower my cholesterol. So I'm very well familiar with the side effects of statins.
Personally... I would just tell your Doctor that you refuse to take statins ever again, and want to try Niacin... and stick to your guns. If they still won't prescribe it... ask them why... ask them medically why they won't prescrinbe Niapsan... what is holdiong them back. It's probably the old 80/20 rule... 20% are exceptional while 80% just tow the line.
The position I take with my Doctor is that I will not take Statins ever again... ever. Before he suggested Niaspan, he said we'll have to just wait then, as new meds are coming out all the time. Funny... Niaspan has been around for quite a while... it sounds like amny Doctors just don't embrace it until they have had success with it. And it was probably 6 months before my Doctor suggested trying Niaspan... I had never heard of it before... but I was aware of niacin... I had tried immediate release previously.
If Niaspan did not exist, I would not be taking any remedy for my cholesterol. I'd rather deal with stints and by-pass before destroying my body with statins. Pay now... Pay later. It's a choice we all have to make.
Long term effects of statins reported by folks include muscle pain, nerve damage, and sexual side effects... not the good kind of sexual side effects either. It appears that the chances of this happening to a person increase with the length of time that a person takes statins. Baychol was pulled off the market because it was desolving, so-to-speak- the heart muscle... killing people.
Having high cholesterol is a precarious situation. As I said... Pay now... or pay later. It's a tough choice... a personal choice.
Best of luck.